Alert archive / Michigan / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 16, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at May 17, 2006, 3:10 PM EDT for Gratiot County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 17, 2006, 3:10 PM EDT (19:10 UTC)
- Expired
- May 17, 2006, 4:00 PM EDT
- In force
- 50 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Gratiot County, MI
The radar
The Grand Rapids radar (KGRR), 88 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 17, 1:36 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 958 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 12:08 PM EDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 17, 12:08 PM EDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1208 PM EDT WED MAY 17 2006 .UPDATE... CURRENT FORECAST LOOKS GOOD AND ONLY MINOR TWEAKS WERE MADE TO MAX TEMPS. LOOKS LIKE WEST WINDS WILL KEEP THE COASTAL ZONES COOL AND MAXES HAVE PROBABLY ALREADY BEEN REACHED THERE WITH CLOUDS AND RAIN ARRIVING NEXT COUPLE HOURS. SEVERE THREAT THIS AFTERNOON AND EVENING SHOULD BE LIMITED TO MARGINAL HAIL AS SHEAR VALUES ARE MARGINAL BUT FREEZING LEVEL WILL BE IN THE 7 KFT RANGE AS SHARP H5 TROUGH CLOSES OFF AND CONVECTION GOES ELEVATED. WILL KEEP LIKELY POPS FOR THE AFTERNOON ALTHOUGH IT WILL BE LATE AFTERNOON BEFORE STORMS REACH THE SOUTHEAST CWA. ZONE UPDATE OUT. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && OSTUNO
Hazardous weather outlook, May 17, 12:45 PM EDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1245 PM EDT WED MAY 17 2006 LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-181000- ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND- HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL- WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-MASON-LAKE-OSCEOLA- CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-GRATIOT- OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-VAN BUREN- KALAMAZOO-CALHOUN-JACKSON- 1245 PM EDT WED MAY 17 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT HAIL UP TO ONE INCH IN DIAMETER WILL BE THE MAIN THREAT WITH SOME THUNDERSTORMS THIS AFTERNOON AND EVENING. THE BEST CHANCE FOR THIS WILL BE ALONG AND SOUTH OF INTERSTATE 94. SHOWERS AND THUNDERSTORMS ACROSS WISCONSIN WILL MOVE ACROSS LAKE MICHIGAN THIS AFTERNOON AND REACH AREAS FROM SOUTH HAVEN TO LUDINGTON AROUND 2 PM. THE STORMS WILL CONTINUE SOUTHEAST AND REACH GRAND RAPIDS AND BATTLE CREEK AROUND 4 PM AND LANSING AND JACKSON BY 6 PM. ALONG WITH HAIL...THESE STORMS WILL COULD ALSO PRODUCE STRONG GUSTY WINDS...BRIEF TORRENTIAL RAINS...AND FREQUENT CLOUD TO GROUND LIGHTING. SOME AREA STREAMS AND RIVERS WILL CONTINUE TO HAVE ELEVATED WATER LEVELS THROUGH TONIGHT DUE TO THE RUNOFF FROM THE RECENT RAINS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON EAST OF ROUTE 131 DUE TO THE UNSTABLE COLD AIR FOLLOWING THE COLD FRONT. THESE ISOLATED THUNDERSTORMS MAY CONTAIN PEA SIZE HAIL AND WIND GUSTS TO 40 MPH BUT THEY ARE NOT EXPECTED TO BECOME SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE FROM LATE AFTERNOON INTO THIS EVENING. WDM OSTUNO
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 2:29 PM EDT | Severe Thunderstorm Warning | GRR | Montcalm | 35 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.